J Rodrigues, A Moreira, J Fonseca, I Camões, M Vaz
adverse drug reactions, desensitisation, drug allergy, isoniazide
J Rodrigues, A Moreira, J Fonseca, I Camões, M Vaz. Rapid Oral Desensitisation To Isoniazide. The Internet Journal of Pharmacology. 2003 Volume 3 Number 1.
Tuberculosis remains the leading cause of death world-wide from any infectious agent and the alarming increase in the annual incidence of new cases has been described as a global emergency with figures of 10 million infected and 3.5 million deaths projected for the year 2005 (
We report the case of a 40-year-old man, without history of atopic diseases, antibiotic hypersensitivity or previous treatment with antituberculous medications. He was admitted to the hospital for persistent fever and had diagnosis of intestinal tuberculosis made by laparotomy. He began a regimen of INZ 300mg/day, Rifampicine (RIF) 600 mg/day, Pirazinamide (PZM) 1500 mg/day and Ethambutol (ETB) 700 mg/day without any reaction and was kept on a free tyramine and histamine food diet.
On the 13th day of therapy, 30 minutes after INZ, RIF and ETB he develops acute pruriginous urticarial rash in head, trunk and legs without angioedema or dyspnea, which resolved with endovenous prednisolone and intramuscular hidroxizine. On that day he didn't took PZM. On the next day, he doesn't make INZ, takes RIF and ETB on the morning without reactions and has a similar reaction after PZM, which was made on early afternoon. On the next day he was challenged with 150 mg INZ with elicitation of the same reaction. Because he had persistent fever we were not able to check for hypertermia after challenge. After that until desensitisation, the patient was kept on a regimen of RIF and ETB without any reactions.
We performed prick and intradermal tests with INZ which were negative suggesting a non-IgE mediated reaction or that a metabolite from INZ was the responsible for the reaction. We concluded by allergic sensitisation to INZ and probably to PZM and after informed consent performed a desensitisation protocol (Table 1) to INZ.
As far as we know this is the first reported case of sensitisation to both INZ and PZM. There's a report (4) from a patient with INZ occupational asthma with positive skin prick test to INZ suggesting an IgE mediated reaction, which was not our case. Hypersensitivity reactions with cutaneous manifestations may occur with PZM, however only in less than 1% of treated patients (3). Christine Holland et al (5) has proposed a desensitisation protocol for INZ and RIF in a patient sensitised to both drugs. We could not desensitise the patient to PZM, after the procedure to INZ, because he did not agree on a second challenge with PZM. After desensitisation the patient was able to tolerate 300 mg/day of INZ without complaints and was kept on a free PZM protocol treatment.
André Moreira, firstname.lastname@example.org Unidade de Imunoalergologia, H S João Al Prof Hernâni Monteiro, 4200 Porto Portugal